Thunderstorm Wind, Horry
- When
- August 8, 8:26 AM EST
- Where
- Horry County, (Myr)myrtle Beach Af
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 33.680, -78.930
Recorded by Myrtle Beach airport.
Isolated storm hits Myrtle Beach AWOS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Isolated storm hits Myrtle Beach AWOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 8:26 AM EST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 926 AM EDT Tue Aug 8 2023 .SYNOPSIS... Typical late summer conditions are expected through this week with warm temperatures and at least isolated pop-up showers and storms near the sea breeze. Greater rain chances will likely accompany a couple of cold fronts for Thursday into Friday and Sunday into Monday. && .UPDATE... Increased chances for showers and thunderstorms along coastal counties. Otherwise minor changes. && .NEAR TERM /THROUGH TONIGHT/... Decided to go with Heat Advisory today closer to the coast. Drier air will move in as cold front tracks eastward from the central Carolinas into this afternoon, but SW flow will maintain higher dewpoints closer to the coast initially to combine with temps in the mid 90s to produce heat index values 105 to 107 this afternoon. All convection exited the area with clouds breaking up, after fairly widespread strong to severe thunderstorms this past evening. Mid to upper trough running along the coast with models showing another minor perturbation with some showers feeding up from the SW. After any morning convection, column remains dry except for some aftn cu and some cirrus. Pcp water values that were up around 2 inches with convection last evening will drop down near 1.25 inches this aftn as drier air makes its way in behind cold front. Overall, expect a drier day today with deep SW to W flow. Sfc winds out of the SW will become more W as front moves into the area. May see enough convergence to produce an isolated shower or two into tonight. This boundary should be dropping just south of local area by Wed morning. Lows tonight will fall into the lower 70s inland and middle 70s at the coast. && .SHORT TERM /WEDNESDAY/... Weak surface high pressure shifting into the Gulf of Mexico and subtle mid-level shortwave ridging will yield a mostly dry day on Wednesday with precipitable water values expected to bottom out around 1.5" around midday Wednesday, before rebounding late in the day. Mostly sunny skies and highs in the low-mid 90s will be near to slightly-above normal for this time of year. However, dewpoints in the mid 60s to around 70F will keep heat indices capped at 100F or so. In addition, the relatively dry air will keep instability limited and should prevent much pop-up convection, with very isolated brief showers possible along the sea breeze. With surface high pressure shifting into the Gulf of Mexico, expect the stalled front to our south to lift back northward as a warm front during the overnight hours, with westerly winds backing to south-southwesterly early in the night. A convective complex tracking over the Ohio Valley may throw mid-high level debris clouds our way during the night, which may keep lows a little warmer than forecast depending on their timing and thickness. Overnight lows in the middle 70s are otherwise expected as dewpoints rise during the night behind the warm front. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... On Thursday, the potent shortwave trough responsible for the aforementioned convective complex will shift eastward to the East Coast. Weak surface low pressure along the warm front will lift northeastward, sending the warm front back towards the area as a cold front later in the night. Modeled CAPE/shear parameters appear favorable for at least isolated severe thunderstorms with damaging winds as the primary threat due to moderate to potentially strong instability coupled with around 40 kts of 0-6 km bulk shear courtesy of the shortwave. However, with the best forcing expected to stay to the north of our area, coverage of storms is called into question. Outflow emanating from the convection tracking to our north may provide a focus for development, but if debris clouds and precip affect the area too early in the day, this potential may be tempered considerably. This will need to be monitored closely, but the northern zones are most likely to see precip regardless of severe storm chances. With a cold front coming back into our vicinity overnight, shower and thunderstorm chances will likely persist into the night, but slide eastward with time. Daytime highs in the low- mid 90s coupled with dewpoints rising back into the mid-70s brings the possibility of Heat Advisory-level heat indices back. Overnight lows will be bounded by the dewpoint and extent of debris clouds, but should end up in the low-mid 70s. On Friday, the front stalls near or over the area, and may help to spark additional showers and storms as subtle impulses in the mid- level flow arrive. Weaker mid-level flow will keep the severe threat low and longevity of storms fairly short, but dry mid-levels would support an isolated microburst threat. Highs in the low 90s and nighttime lows in the low-mid 70s will be near normal for this time of year. The front lifts away once again on Saturday as ridging over the Atlantic tries to nudge in, raising 500mb heights slightly. This may end up being a relatively dry day outside of pop-up convection along the sea breeze. A more significant shortwave trough may dive towards the area on Monday, bringing another cold front towards the area, but timing and amplitude differences preclude any greater than chance PoPs. High temperatures will continue to favor the low-mid 90s with the possibility of heat indices reaching above 105F each day while overnight lows favor the mid-70s. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... VFR through the period with gusty W-SW winds up to around 15 to 20 kts through this aftn before diminishing into tonight to 10 to 15 kts. Stratus just west of inland TAFs, but for now kept just sct at FLO and LBT. Area of clouds and iso shwrs were moving up from the SW reaching across the area. Will include some VCSH at coastal terminals for a couple of hours. Extended Outlook...Predominantly VFR. Brief restrictions possible with early morning fog or isolated to scattered diurnal convection this week. && .MARINE... Through tonight...Gradient flow remains tighter due to low pressure over the Northeast. Gusty SW winds will continue through today up to 25 kts with seas up to 3 to 5 ft, remaining just below advisory thresholds. This will combine with a longer period, up to 9 seconds, SE swell around 2 ft. Winds will diminish some through tonight but will maintain a SW flow around 10 to 15 kts allowing seas to drop a foot or so. Wednesday through Saturday...Stalled frontal boundary will be drifting back northward early in the period with westerly winds backing to southwesterly by late Wednesday and continuing through the night with seas in the 2-3 ft range. On Thursday, a low pressure system tracking well to our northwest will tighten the gradient, with southwesterly winds increasing to around 20 kts and gusts reaching around 25 kts, especially late in the day and into the early overnight. Seas also increase in kind, with wave heights rising into the 3-5 ft range on Thursday. A cold front will approach from the northwest, which may cause the winds to briefly turn westerly late Thursday night, but otherwise expect southwesterly flow to dominate through the remainder of the period. Seas will subside into the 2-4 ft range on Friday and generally remain in that range through Saturday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...Heat Advisory until 8 PM EDT this evening for SCZ054>056-058. NC...Heat Advisory until 8 PM EDT this evening for NCZ107>110. MARINE...None. && SYNOPSIS...ILM UPDATE...RGZ NEAR TERM...RGZ SHORT TERM...ABW LONG TERM...ABW AVIATION...RGZ MARINE...RGZ/ABW
Hazardous Weather Outlook National Weather Service Wilmington NC 400 AM EDT Tue Aug 8 2023 NCZ108-110-SCZ054-090800- Coastal New Hanover-Coastal Brunswick-Coastal Horry- 400 AM EDT Tue Aug 8 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat Advisory possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-109-SCZ055-056-058-090800- Inland New Hanover-Inland Brunswick-Inland Georgetown- Coastal Georgetown-Central Horry- 400 AM EDT Tue Aug 8 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat Advisory possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-090800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 400 AM EDT Tue Aug 8 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Small Craft Advisory possible Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-SCZ017-023-024-032-033-039-059-090800- Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Northern Horry- 400 AM EDT Tue Aug 8 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat Advisory possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-090800- Coastal Pender- 400 AM EDT Tue Aug 8 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat Advisory possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 13:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Recorded by Myrtle Beach airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131315.